Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 30, 2003, 3:40 PM EDT for Moore County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 3:40 PM EDT (19:40 UTC)
- Expired
- Apr 30, 2003, 4:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS52 KRAH 301940 SVRRAH NCC125-302015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 340 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 415 PM EDT * AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF EAGLE SPRINGS...OR ABOUT 8 MILES WEST OF CARTHAGE...MOVING NORTH AT 10 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ROBBINS LARGE HAIL IS LIKELY WITH THIS STORM. SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES. LAT...LON 3525 7964 3532 7944 3552 7953 3547 7977 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:45 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 30, 1:45 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT WED APR 30 2003 TONIGHT...SURFACE ANALYSIS INDICATES A BOUNDARY LOCATED EAST TO WEST ACROSS THE MIDDLE OF THE STATE...AND GOOD CONVERGENCE OVER THE PIEDMONT. BEST CHANCES OF CONVECTION INTO THE EVENING WILL BE IN THE WESTERN PIEDMONT WHERE GOES SOUNDER LI IS SHOWING THE MOST UNSTABLE AIR (-4) AND THE FLOW IS UPSLOPE. EXPECT THAT ENOUGH ENERGY WILL BE AVAILABLE FOR A FEW SEVERE STORMS WITH HAIL BEING THE MAIN THREAT. VERTICAL WIND FIELD IS UNIDIRECTIONAL AND RELATIVELY LIGHT SO STORMS WILL BE OF THE PULSE VARIETY. WEAK 850-700MB ANTICYCLONIC FLOW NEAR THE COAST WILL LIKELY LIMIT THE EASTERN SECTIONS TO WIDELY SCATTERED CONVECTION AT BEST. THURSDAY...THE 850-700 RIDGE OFF THE COAST WILL EXTEND OVER THE AREA...AND A VORT MAX WILL PASS TO OUR SOUTH. CONVECTION ASSOCIATED WITH THE VORT TO OUR SOUTH WILL ROB OUR SOUTHERLY FLOW OF MOISTURE AND STABILIZE THE ATMOSPHERE BY MIDLEVEL WARMING. UPPER LEVEL FLOW IS ALSO CONFLUENT THURSDAY...AND WE WILL BE ON THE SUBSIDENCE SIDE OF A SUBTROPICAL JET STREAK. THUS WILL KEEP POPS OUT OF THURSDAY. GFS BRINGS THE OFFSHORE LOW CLOSE TO THE COAST THURSDAY NIGHT AND SHOWS LIKELY POPS EAST...BUT IT APPEARS TO HAVE CONVECTIVE FEEDBACK PROBLEMS SO PREFER THE ETA WHICH KEEPS THE LOW FARTHER EAST. WILL ALSO LEAN TOWARD WARMER GUIDANCE TEMPS IN THE LOWER 80S...WHICH ARE SUPPORTED BY ETA LOW LEVEL THICKNESS. FRIDAY THROUGH SATURDAY...A COLD FRONT AND A WEAK SHORTWAVE TROUGH WILL APPROACH FROM THE WEST...BRINGING ANOTHER CHANCE OF SHOWERS LATE IN THE DAY AND INTO THE NIGHT. POPS WILL BE LOW HOWEVER AS THE AMOUNT OF AVAILABLE MOISTURE MAY BE LIMITED BY THE CYCLONE OFFSHORE AND A WESTERLY 850MB FLOW. GFS TAKES THE SURFACE FRONT THROUGH THE AREA AROUND 12Z SATURDAY AND THE 850 TROUGH THROUGH AROUND 18Z...SO WILL KEEP POPS IN FOR SATURDAY AND LIMIT TO THE MORNING. CURRENT FORECAST DOES NOT MENTION THUNDER SATURDAY...AND THIS WILL BE LEFT AS IS DUE TO LACK OF CONVINCING EVIDENCE TO CHANGE IT. SUNDAY THROUGH WEDNESDAY...MODELS ARE COMING INTO BETTER AGREEMENT IN PLACING A SHORTWAVE TROUGH AND SURFACE FRONT NEAR THE MOUNTAINS EARLY TUESDAY...WHICH THE MRF BRINGS ACROSS THE AREA TUESDAY AFTERNOON. AN INCREASINGLY SOUTHERLY FLOW WILL WARM TEMPS TO MID/UPPER 70S ON MONDAY AND TUESDAY...AND TRANSPORT DEEPER MOISTURE INTO THE AREA TUESDAY. A CHANCE OF SHOWERS AND TSTMS WILL BE ADDED FOR TUESDAY. LITTLE CHANGES TO THE REST OF THE EXTENDED PERIOD. .RAH...NONE. DGS
Hazardous weather outlook, Apr 30, 5:30 AM EDT, 10 hours 10 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-011030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY OUTSIDE OF THE DANGERS POSED BY LIGHTNING AND LOCALIZED STRONG WIND GUSTS FROM SCATTERED THUNDERSTORMS TODAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 14 min |
| Apr 30, 4:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 26 min |
| Apr 30, 5:08 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 22 min |
| Apr 30, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| Apr 30, 5:38 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 37 min |
| Apr 30, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.